Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 385, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2009, 3:52 PM MDT for Keith County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 3:52 PM MDT (21:52 UTC)
- Expired
- Aug 12, 2009, 4:45 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Keith County, NE
The radar
The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:54 PM MDT | HAIL 1 | 9 Nw Keystone, NE | NICKEL TO QUARTER SIZE HAIL OCCURRED AT THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 122152 SVRLBF NEC101-122245- /O.NEW.KLBF.SV.W.0385.090812T2152Z-090812T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM MDT WED AUG 12 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KEITH COUNTY IN SOUTHWEST NEBRASKA... * UNTIL 445 PM MDT * AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEYSTONE...OR 11 MILES NORTHEAST OF OGALLALA...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL KEITH COUNTY AT 410 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4138 10136 4114 10133 4114 10171 4132 10174 TIME...MOT...LOC 2152Z 253DEG 6KT 4126 10160 $$ BUTTLER
3 follow-up statements
000 WWUS53 KLBF 122210 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM MDT WED AUG 12 2009 NEC101-122245- /O.CON.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/ KEITH NE- 410 PM MDT WED AUG 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL KEITH COUNTY... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KEYSTONE...OR 12 MILES NORTHEAST OF OGALLALA...MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL KEITH COUNTY AT 420 PM MDT LAT...LON 4138 10136 4114 10133 4114 10171 4132 10174 TIME...MOT...LOC 2210Z 253DEG 6KT 4127 10156 $$ POWER
000 WWUS53 KLBF 122228 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 428 PM MDT WED AUG 12 2009 NEC101-122245- /O.CON.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/ KEITH NE- 428 PM MDT WED AUG 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR EAST CENTRAL KEITH COUNTY... AT 427 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL KEITH COUNTY...OR 14 MILES NORTHEAST OF OGALLALA...MOVING EAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL KEITH COUNTY AT 440 PM MDT LAT...LON 4138 10136 4114 10133 4115 10150 4134 10153 TIME...MOT...LOC 2228Z 253DEG 6KT 4128 10152 $$ POWER
000 WWUS53 KLBF 122246 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 446 PM MDT WED AUG 12 2009 NEC101-122256- /O.EXP.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/ KEITH NE- 446 PM MDT WED AUG 12 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEITH COUNTY HAS EXPIRED... LAT...LON 4138 10136 4114 10133 4115 10150 4134 10153 TIME...MOT...LOC 2228Z 253DEG 6KT 4128 10152 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:35 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 12, 1:35 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 PM CDT WED AUG 12 2009 .SYNOPSIS... H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS. && .DISCUSSION... MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE. FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES. INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S. WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE. IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY. MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER. COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S THROUGH THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED NEXT 24 HOURS. HOWEVER ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183. ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...HIRSCH
Hazardous weather outlook, Aug 12, 2:26 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT WED AUG 12 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST NEBRASKA UNDER THE UPPER SYSTEM. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS EXPECTED TO BE LIMITED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE HIRSCH
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 30 min |
| Aug 12, 5:36 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 54 min |
| Aug 12, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.